image

Acetaminophen carries the risk for rare but serious and potentially fatal skin reactions, the FDA warned on Aug. 1. The risk is present both in prescription and over-the-counter (OTC) products containing the pain reliever and fever reducer, whether it is the single active ingredient or is combined with other medications.

The skin reactions include Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), both life-threatening, as well as acute generalized exanthematous pustulosis (AGEP), which is usually not life-threatening, the FDA said in documents that included warnings for consumers and health care professionals. In AGEP, the skin reddens and gives rise to up to hundreds of pustules. SJS and TEN begin with flulike symptoms, followed by rash, blisters and detachment of the skin’s upper surface.

Health care professionals should advise patients using an acetaminophen-containing product to stop using it at the first sign of a skin rash or reaction and seek immediate medical attention. “This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” Sharon Hertz, MD, the deputy director of the FDA’s Division of Anesthesia, Analgesia, and Addiction, said in a statement. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal.”

Other drugs used to treat pain and reduce fever, including nonsteroidal anti-inflammatory drugs (NSAIDs), also carry the risk for serious skin reactions, the FDA noted. These drugs include aspirin, ibuprofen, naproxen and ketoprofen. A serious skin reaction can occur in people who have previously taken acetaminophen without incident.

The FDA said it is requiring the addition of a warning about serious skin reactions to the labels of prescription medications containing acetaminophen, and will work with the manufacturers of OTC products that contain acetaminophen to add a warning to their labels.

image
image
Stevens-Johnson syndrome (top) and toxic epidermal necrolysis (bottom) are rare but potentially lethal side effects of over-the-counter acetaminophen.

According to the FDA, evidence of the reported risk comes primarily from three published case reports in which patients were rechallenged with acetaminophen and had the serious skin reaction recur. Two of the papers were published more than a decade ago (Ann Pharmacother 2000;34:32-34; Acta Derm Venereol 1998;78:222-223). The most recent was published in 2010 (Allergol Immunopathol [Madr] 2010;38:99-100). Additional supporting data come from other case reports that did not involve positive rechallenge, as well as the FDA Adverse Event Reporting System database, the agency noted.

A History of Regulation

This is not the first action the FDA has taken to address safety issues associated with acetaminophen-containing products. In April 2009, the agency issued a ruling requiring manufacturers of OTC acetaminophen and NSAID products to revise their labeling to include warnings about potential safety risks, including internal bleeding and liver damage, in patients taking the drugs. Additionally, the FDA mandated that acetaminophen labeling include a warning that patients talk to their doctor about the risks posed by taking the painkiller in conjunction with warfarin, which can increase the risk for bleeding.

Two months after the OTC labeling rule was issued, the FDA convened an advisory committee meeting to discuss further steps the agency could take to promote the safer use of acetaminophen, with many of the proposals targeted at prescription formulations. For example, the advisory panel voted overwhelmingly (36 to 1) to recommend that a black box warning regarding liver injury be added to labeling for prescription medications containing acetaminophen and other painkillers, including hydrocodone (Vicodin, Abbott Laboratories), oxycodone (Percocet, Endo Pharmaceuticals) and codeine (Tylenol, McNeil). During the deliberations, one of the panel members cited data showing that approximately 10% of all fatal acetaminophen overdoses occur in patients taking such combination products. The overdoses typically occur because patients often do not realize they are taking multiple products (in many cases, an OTC and a prescription product) that contain acetaminophen, the panelist noted.

The advisory panel recommended several additional safety steps, including lowering the maximum single adult dose from 1,000 mg to 650 mg, and making 500-mg acetaminophen pills obtainable by prescription only—an effort by the panel to effectively put dose limits on OTC formulations. And in its most controversial decision, the panel voted by a very slim margin (20 to 17) to ban all prescription combination products containing acetaminophen.

In 2011, the FDA responded to the advisory panel recommendations, but adopted only some of the panel’s suggestions. The agency said, for example, that it would now require a black box warning highlighting the painkiller’s potential for causing severe liver failure and allergic reactions. It also announced that it would place a 325-mg dosage limit on prescription products containing acetaminophen—a ruling that primarily affected combination opioid/acetaminophen formulations. But the FDA chose not to place any dosage restrictions on OTC acetaminophen, and it passed on the polarizing panel recommendation to ban all acetaminophen combination products.

Public Citizen’s Stance

Public Citizen, a national nonprofit health advocacy group, has long championed that the FDA be more aggressive in its oversight of acetaminophen. In a Jan. 13, 2011 statement posted on its website, the group’s director, Sidney Wolfe, MD, criticized the FDA’s decision to place dosage limits only on prescription acetaminophen. “It is inexcusably poor judgment” for the agency not to have lowered acetaminophen doses in OTC formulations, which are “a major source of acetaminophen consumption and, consequently, acetaminophen toxicity,” Dr. Wolfe said. Indeed, in 2008, more than 370 million bottles and packets of acetaminophen—nearly 24.6 billion doses—were sold in the United States, Dr. Wolfe noted, citing FDA data. “Nearly 80% of this entire market is [represented by] OTC consumption,” he said.

Public Citizen’s response to the most recent acetaminophen FDA action was considerably less combative. In a statement provided to Pharmacy Practice News on Aug. 7, the group chose to focus on how patients should react to the new labeling changes in a safe manner. The group said it “does not advise consumers taking acetaminophen to switch to another pain reliever unless they experience an adverse reaction. This is because other drugs used to treat fever and pain/body aches [e.g., NSAIDs, ibuprofen, naproxen, etc.] also carry the risk of causing serious skin reactions, as described in the warning sections of their labeling.”

The statement also sought to ease any fears that the severe skin reactions cited in the new labeling are a common occurrence. “The [FDA] has not been able to determine how frequently serious skin reactions occur with acetaminophen, but it estimates that these events are very rare.”

Public Citizen did not comment on whether it had any plans for reiterating its earlier calls for more aggressive oversight of OTC acetaminophen.

FDA Responds

As for the FDA, when asked whether the skin reactions cited in the new acetaminophen labeling will result in the agency taking another look at dosing limits on OTC formulations, agency spokesperson Lisa Kubaska, PharmD, responded that its Division of Nonprescription Regulation Development “is aware of this safety issue; we are assessing the data and working on a new proposal to improve the safe use of acetaminophen drug products.” Asked to provide further details of the proposal, Dr. Kubaska told Pharmacy Practice News that no such details are available. “However, we are looking at all aspects of acetaminophen safety.”

—Additional reporting by David Bronstein